List journal issues    
Home List journal issues Table of contents Subscribe to APQ


Volume 52 • Number 1

January 2015



A Modal Solution to the Problem of Moral Luck

by Rik Peels


In this article, I provide and defend a solution to the problem of moral luck. The problem of moral luck is that there is a set of three theses about luck and moral blameworthiness, each of which is at least prima facie plausible but that, it seems, cannot all be true. The theses are that (1) one cannot be blamed for what happens beyond one's control, (2) that which is due to luck is beyond one's control, and (3) we rightly blame each other for events that are due to luck. I suggest that the response that distinguishes between degree and scope of blameworthiness is promising. The main objection that one might level against this approach is that it seems to lead to the absurd conclusion that we, in the actual world, are as blameworthy as the person we could have been and who performs all sorts of heinous acts in a far away possible world. For we in the actual world and our counterpart in a far away possible world are both such that we would perform certain heinous acts in particular circumstances. I argue that this objection can be met, namely by paying attention to the nature of luck. By using the insights into the nature of luck that have been gained by epistemologists, we can solve the problem of luck as it has been formulated by ethicists. For epistemologists have argued that some event is due to luck only if it fails to occur in a substantial number of nearby possible worlds. I defend this account of luck and argue that the problem of moral luck can be solved if we pay attention to the nature of luck. I, therefore, call my solution to the problem of moral luck a modal solution.

view PDF



Home | Issue Index
© 2015 by the Board of Trustees of the University of Illinois
Content in American Philosophical Quarterly is intended for personal, noncommercial use only. You may not reproduce, publish, distribute, transmit, participate in the transfer or sale of, modify, create derivative works from, display, or in any way exploit the American Philosophical Quarterly database in whole or in part without the written permission of the copyright holder.

American Philosophical Quarterly is published by the University of Illinois Press on behalf of North American Philosophical Publications.

ISSN: 2152-1123